question-icon

What causes hoarseness and loss of voice while treating bronchial infection?

default
Posted on Sat, 18 Mar 2017
Question: Hello,
I am having a terrible time with hoarseness post a bronchial infection.
I developed a bronchial infection Feb 2, about a month ago. It was acute for about a week, mild fever, productive cough, discolored phlegm etc. Nearly 4 weeks later, I am improved, but still have a mild cough. Not productive and not consistent. On and off throughout the day. No coughing waking me at night, although do wake with an “itchy” throat and reach for water at times. I am aware, however, of dripping in the back of my throat- post nasal. The mucus is clear. It’s thicker in the am- I usually wake with one sinus or the other clogged, but it clears in the shower in the am and remains clear. But I do sense some dripping throughout the day.
It would seem I’m recovering, but I find myself needing to constantly clear my throat just to speak. And my voice is hoarse, likely as a result. I am a former opera singer and know what throat clearing can do to the cords, but I cannot even speark without doing so. It’s worse after eating and worse in the evenings.
I wondered if you might help me understand what is happening and what I might do about it?

I have been diagnosed with mild LPR in the past and it hasn’t bothered me terribly lately. I have wondered if stress, combined with the above situation, could be causing a flare of this as well.
thank you for you time!
doctor
Answered by Dr. Riddhi Shah (1 hour later)
Brief Answer:
Cause might be Post nasal drip.

Detailed Answer:
Hi,thank you for posting your query on HealthcareMagic.

I have gone through your query and can understand your concern.

Posterior nasal drip can be a cause for your symptoms which is due to inflammation in the nose or sinuses.The secretions from nose will drain back in the throat and Larynx causing irritation,cough,hoarseness of voice and repeated throat clearing.

Laryngopharyngeal Reflux(LPR) may aggravate the situation.

You may continue using Ibuprofen and Mucinex DM.

Along with the above medicines,you may find relief by taking the following medication:
Oral decongestant like Pseudoephedrine and Nasal decongestant drops like Oxymetazoline(take decongestant only if you are not suffering from hypertension,heart/kidney/liver disease and high pressure in the eyes-Glaucoma),
Antihistaminic like Cetrizine,
Saline nasal spray and
Antacid like Rantac .

Also do steam inhalation.Do warm saline gargles and drink lots of warm fluids.Avoid cold food and dust.Take voice rest for a few days.Speak only if it is necessary.Dont shout or whisper.

Hope this answers your question.I would be happy to answer if you have any further questions.Take care.
Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
Answered by
Dr.
Dr. Riddhi Shah

ENT Specialist

Practicing since :2008

Answered : 518 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes hoarseness and loss of voice while treating bronchial infection?

Brief Answer: Cause might be Post nasal drip. Detailed Answer: Hi,thank you for posting your query on HealthcareMagic. I have gone through your query and can understand your concern. Posterior nasal drip can be a cause for your symptoms which is due to inflammation in the nose or sinuses.The secretions from nose will drain back in the throat and Larynx causing irritation,cough,hoarseness of voice and repeated throat clearing. Laryngopharyngeal Reflux(LPR) may aggravate the situation. You may continue using Ibuprofen and Mucinex DM. Along with the above medicines,you may find relief by taking the following medication: Oral decongestant like Pseudoephedrine and Nasal decongestant drops like Oxymetazoline(take decongestant only if you are not suffering from hypertension,heart/kidney/liver disease and high pressure in the eyes-Glaucoma), Antihistaminic like Cetrizine, Saline nasal spray and Antacid like Rantac . Also do steam inhalation.Do warm saline gargles and drink lots of warm fluids.Avoid cold food and dust.Take voice rest for a few days.Speak only if it is necessary.Dont shout or whisper. Hope this answers your question.I would be happy to answer if you have any further questions.Take care.